Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 31, NWS Buffalo, NY

March 5, 2023

NWS Buffalo, NY issued this small craft advisory at Mar 5, 2023, 3:26 AM EST. It took effect at Mar 5, 2023, 1:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2023, 3:26 AM EST (08:26 UTC)
In effect from
Mar 5, 2023, 1:00 PM EST
Expired
Mar 5, 2023, 6:31 PM EST
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

335 
WHUS71 KBUF 050826
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
326 AM EST Sun Mar 5 2023

LOZ043-044-051630-
/O.NEW.KBUF.SC.Y.0031.230305T1800Z-230306T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
326 AM EST Sun Mar 5 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 1 PM this afternoon to 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
199 
WHUS71 KBUF 051415
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
915 AM EST Sun Mar 5 2023

LOZ043-044-052215-
/O.CON.KBUF.SC.Y.0031.230305T1800Z-230306T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
915 AM EST Sun Mar 5 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 PM EST THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 1 PM this afternoon to 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
594 
WHUS71 KBUF 051843
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
143 PM EST Sun Mar 5 2023

LOZ043-044-060245-
/O.CON.KBUF.SC.Y.0031.000000T0000Z-230306T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
143 PM EST Sun Mar 5 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
096 
WHUS71 KBUF 052331
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
631 PM EST Sun Mar 5 2023

LOZ043-044-060045-
/O.CAN.KBUF.SC.Y.0031.000000T0000Z-230306T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
631 PM EST Sun Mar 5 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 1:37 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 5, 1:37 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
137 AM EST Sun Mar 5 2023

.SYNOPSIS...
Earlier ridging will give way to a mid-level trough that will move
across the region this morning and into the early afternoon. Light
snow showers, mixing with rain in the lower elevations during the
day today can be expected. High pressure will then push into the
region late today through Monday morning, providing mostly fair
weather. Another mid-level trough and weak surface low will track
toward and just south of the region late Monday into Tuesday
morning. Behind this passing system, cooler than normal temperatures
are expected for the remainder of the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Currently, radar imagery is showing light returns moving into far
WNY as a mid-level trough approaches from the west. Obs for far
western NY and upstream showing the precip is not reaching the
ground at this point as low levels are fairly dry. DD's are
around 7F as far west as NE OH. Regional radar showing better
returns over the western end of Lake Erie and up toward London,
ON, and extending up to the Georgian Bay, tracking toward WNY.
Current temps are in the upper 20s to low 30s for most of the
area, and should mainly stay in that general range as cloud
cover is maintained in a mostly cloudy to overcast form.

A mid-level trough, currently over the upper Great Lakes, extending
down into lower MI will track ENE through the day today, weakening
in the process. The southern edge of the trough will cross the
forecast area, causing showers mainly in the form of snow to
overspread the area. Lower elevations may mix with or briefly change
to rain before the showers taper off. Expect snow to reach the far
WNY areas about an hour or two before daybreak, and continue through
the middle portion of the morning. East of Lake Ontario, showers
should start out around daybreak, maybe a little after and continue
into the early afternoon. The best chance for showers will be across
WNY, and east of Lake Ontario where upsloping will help with
showers. Overall though the precip should be light with minimal to
no snow accumulations expected in the lower elevations, and maybe up
to around a half inch for the higher terrain. High temperatures
today will be in the mid 30s to low 40s, making it difficult for any
snow to stick on the ground for very long.

Tonight, a ridge builds into the region as a large area of Canadian
high pressure tracks northeast towards Hudson Bay, extending into
the western and north central NY areas. This will allow for dry
conditions tonight with low temperatures dropping into the low to
upper 20s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The upper level synoptic pattern will amplify across the Lower 48
Monday through Tuesday night. A large trough across the Pacific NW
will dig into the Rockies while a ridge builds across the
Mississippi Valley. A steady state area of low pressure will move
from the Central Plains to the Ohio Valley Monday through Monday
night. Initially, it will be all quiet as a surface ridge resides
across the eastern Great Lakes region Monday. A strengthening
thermal gradient will approach western NY from the southwest Monday
afternoon and evening. Enhanced lift on the north side of the
boundary will enter far southwest NY late Monday afternoon and move
east Monday night. Rain showers will be likely at first as
temperatures Monday will reach the upper 30s to low 40s. Consensus
shows the low track southwest of New York State into Tuesday however
the 12Z NAM shows the low moving over the eastern Great Lakes
region. This is an outlier and will lean towards consensus. With the
low moving south of New York State, a northerly flow with a strong
high to the north will bring temperatures below freezing Monday
night especially Genesee Valley and east/northeast. Rain will then
transition to snow showers but potentially not before a wintry mix
is possible overnight. As winds come around to the northwest, cold
air will take over and all precipitation will change to snow showers
by daybreak Tuesday.

Cold air advection with 850mb temperatures falling to around -11C
across the relatively warm lakes will generate lake effect snow
showers Tuesday into Tuesday night. The flow will be mainly 300-330
degrees and direct any minor snow accumulation on the higher terrain
south of the Lakes. Highs will reach the low to mid 30s across
western NY to the upper 20s east of Lake Ontario. Northwest flow
will also generate wind chills in the teens to low 20s Tuesday to
the single digits to teens Tuesday night. Low temperatures will fall
to the upper teens to low 20s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Western periphery of an upper level trough will hang back across the
lower Great Lakes and Northeast to start the period, while at the
surface a very strong area of surface high pressure anchored over
northern Canada will be ridged southeast across the upper and
central Great Lakes. This will keep a cool, but fairly dry
northwesterly flow in place through the first half of the
period. Air off the deck is just marginally cold enough to
support a lake response, however in combination with a couple
weak moisture starved upper level troughs pinwheeling about the
periphery of the upper trough may be enough to keep a few snow
showers going from time to time. Aforementioned northwesterly
flow will keep temperatures below average with daytime highs in
the mid to upper 20s across the higher terrain and low to mid
30s across the lower elevations.

Upper level ridging and surface ridge axis move across the area
Friday, providing a dry finish to the work week. A northerly to
northeasterly flow will persist, although some modification of the
airmass off the deck will allow temperatures to creep up a bit more
with daytime highs on Friday in the 30s for most locations.

The next stronger, much larger storm system may impact our region
for the start of next weekend. Still way out, but a similar scenario
to what we just saw here over the past 24 hours may unfold with p-
type issues once again as primary low approaches, then at some point
transfers energy to a developing coastal system. The timing of when
this transfer takes place will play a key role in determining which
precip type makes it to the surface across western and northcentral
NY. Temperatures at the surface and off the deck will be critical
once again as we approach this time period. Stay tuned.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR CIGs lowering to MVFR will be found across area terminals
this morning, with some IFR CIGs possible starting a few hours
before daybreak as precip pushes toward the region. Light
rain/snow showers possible for far WNY a few hours before
daybreak.

Low end MVFR cigs with scattered light rain and or wet snow showers
will be found over the region today. Light rain/snow showers
possible for today pushing into the rest of the area around
daybreak, precip should be light, but will produce periods of IFR
CIGs during the first half of the day south of Lake Ontario, and
through the early afternoon east of Lake Ontario.

Tonight, higher end MVFR to low VFR CIGs expected.

Outlook...

Monday...Mainly VFR.
Monday night and Tuesday...IFR/MVFR with rain of snow showers likely.
Wednesday and Thursday...Mainly VFR.

&&

.MARINE...
Light to gentle breezes this morning will freshen a bit during the
midday and afternoon. This will generate some choppy waters from
Irondequoit Bay to Mexico Bay...conditions are forecast to be
close to small craft advisory levels.

Another area of high pressure will allow winds and waves to once
again subside tonight through Monday morning. An approaching area of
low pressure will cause an increasing pressure gradient and winds
for Monday into at least Tuesday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...HSK
LONG TERM...JM
AVIATION...AR/RSH/SW
MARINE...AR/RSH/SW
Hazardous weather outlook, Mar 4, 12:47 PM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1247 PM EST Sat Mar 4 2023

NYZ001>008-010>014-019>021-085-041900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1247 PM EST Sat Mar 4 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1247 PM EST Sat Mar 4 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.